Ross J. Kang    

Department of Mathematics, Radboud University Nijmegen

Huygensgebouw 03.736, +31(0)243653226.
PO Box 9010, 6500 GL Nijmegen, Netherlands.

rosskanggmailcom

     

home | writing | duties | links


Research summary

  • Probabilistic and extremal combinatorics, random discrete structures, graph colouring, geometric graphs, algorithms.
  • View full publication list.

Institutional history

Education

Manuscripts under review

  1. S. Cambie and R. J. Kang.  Independent transversals in bipartite correspondence-covers.  11 pp. [arxiv]
  2. E. Hurley, R. de Joannis de Verclos and R. J. Kang.  An improved procedure for colouring graphs of bounded local density.  28 pp.  A preliminary version of this paper will appear in Proceedings of the ACM-SIAM Symposium on Discrete Algorithms (SODA21, Alexandria, USA). [slides, arxiv]
  3. N. Alon, S. Cambie and R. J. Kang.  Asymmetric list sizes in bipartite graphs.  19 pp. [arxiv]
  4. E. Davies, R. J. Kang, F. Pirot and J.-S. Sereni.  An algorithmic framework for colouring locally sparse graphs.  23 pp. [arxiv]
  5. E. Davies, R. J. Kang, F. Pirot and J.-S. Sereni.  Global structure via local occupancy.  53 pp. [slides1, slides2, report, arxiv]
  6. R. J. Kang and T. Kelly.  Colourings, transversals and local sparsity.  18 pages.  [arxiv]
  7. S. Cambie, R. de Joannis de Verclos and R. J. Kang.  Regular Turán numbers and some Gan-Loh-Sudakov-type problems.   16 pp. [arxiv]
  8. N. Grelier, R. de Joannis de Verclos, R. J. Kang and F. Pirot.  Approximate strong edge-colouring of unit disk graphs.  30 pp.  A preliminary version of this paper appeared in Proceedings of the 17th International Workshop on Approximation and Online Algorithms (WAOA 2019, Munich), Lecture Notes in Computer Science 11926: 154-169, 2020. [abstract]

Published or accepted journal articles

  1. N. R. Aravind, S. Cambie, W. Cames van Batenburg, R. de Joannis de Verclos, R. J. Kang and V. Patel.  Structure and colour in triangle-free graphs.  12 pp.  [arxiv, ±]
  2. W. Cames van Batenburg, R. de Joannis de Verclos, R. J. Kang and F. Pirot.  Strong chromatic index and Hadwiger number.  To appear in Journal of Graph Theory, 21 pp. [arxiv, ±]
  3. W. Cames van Batenburg, R. J. Kang and F. Pirot.  Strong cliques and forbidden cycles.  Indagationes Mathematicae 31(1): 64-82, 2020. [arxiv, doi, ±]
  4. E. Davies, R. de Joannis de Verclos, R. J. Kang and F. Pirot.  Occupancy fraction, fractional colouring, and triangle fraction.  10 pp. [slides, arxiv, ±]
  5. E. Davies, R. de Joannis de Verclos, R. J. Kang and F. Pirot.  Colouring triangle-free graphs with local list sizes.  Random Structures and Algorithms 57(3): 730-744, 2020. [slides, arxiv, doi, ±]
  6. W. Cames van Batenburg, R. de Joannis de Verclos, R. J. Kang and F. Pirot.  Bipartite induced density in triangle-free graphs.  Electronic Journal of Combinatorics 27(2): P2.34 (17 pp.), 2020. [arxiv, doi, ±]
  7. S. Cambie, A. Girão and R. J. Kang.  VC dimension and a union theorem for set systems.  Electronic Journal of Combinatorics 26(3): P3.24 (7 pp.), 2019. [arxiv, doi, ±]
  8. R. J. Kang and W. van Loon.  Tree-like distance colouring for planar graphs of sufficient girth.  Electronic Journal of Combinatorics 26(1): P1.23 (15 pp.), 2019. [slides, arxiv, doi, ±]
  9. Z. Dvořák, L. Esperet, R. J. Kang and K. Ozeki.  Single-conflict colouring.  To appear in Journal of Graph Theory, 15 pp. [slides, arxiv, doi, ±]
  10. L. Esperet, R. J. Kang and S. Thomassé.  Separation choosability and dense bipartite induced subgraphs.  Combinatorics, Probability and Computing 28(5): 720-732, 2019. [slides, arxiv, doi, ±]
  11. R. J. Kang and F. Pirot.  Distance colouring without one cycle length.  Combinatorics, Probability and Computing 27(5): 794-807, 2018.  A preliminary version of this paper appeared in Proceedings of the 9th European Conference on Combinatorics, Graph Theory and Applications (EuroComb 2017, Vienna), Electronic Notes in Discrete Mathematics 61: 695-701, 2017. [slides, abstract, arxiv, doi, ±]
  12. A. Girão and R. J. Kang.  A precolouring extension of Vizing's theorem.  Journal of Graph Theory 92(3): 255-260, 2019. [arxiv, doi, ±]
  13. R. J. Kang, V. Patel and G. Regts.  Discrepancy and large dense monochromatic subsets.  Journal of Combinatorics 10(1): 87-109, 2019.  [arxiv, doi, ±]
  14. W. Cames van Batenburg and R. J. Kang.  Squared chromatic number without claws or large cliques.  Canadian Mathematical Bulletin 62(1): 23-35, 2019.  [slides, arxiv, doi, ±]
  15. R. de Joannis de Verclos, R. J. Kang and L. Pastor.  Colouring squares of claw-free graphs.  Canadian Journal of Mathematics 71(1): 113-129, 2019.  A preliminary version of this paper appeared in Proceedings of the 9th European Conference on Combinatorics, Graph Theory and Applications (EuroComb 2017, Vienna), Electronic Notes in Discrete Mathematics 61: 663-669, 2017. [slides, abstract, arxiv, doi, ±]
  16. W. Cames van Batenburg and R. J. Kang.  Packing graphs of bounded codegree.  Combinatorics, Probability and Computing 27(5): 725-740, 2018.  [arxiv, doi, ±]
  17. R. J. Kang and F. Pirot.  Colouring powers and girth.  SIAM Journal on Discrete Mathematics 30(4): 1938-1949, 2016. [slides, arxiv, postprint, doi, ±]
  18. M. Bonamy and R. J. Kang.  List colouring with a bounded palette.  Journal of Graph Theory 84(1): 93-103, 2017. [slides, arxiv, doi, ±]
  19. R. J. Kang, E. Long, V. Patel and G. Regts.  On a Ramsey-type problem of Erdős and Pach.  Bulletin of the London Mathematical Society 49(6), 991-999, 2017.  A preliminary version of this paper (with only three authors) appeared in Proceedings of the 8th European Conference on Combinatorics, Graph Theory and Applications (EuroComb 2015, Bergen), Electronic Notes in Discrete Mathematics 49, 821-827, 2015. [slides, abstract, arxiv, doi, ±]
  20. R. J. Kang and G. Perarnau. Decomposition of bounded degree graphs into $C_4$-free subgraphs.  European Journal of Combinatorics 44: 99-105, 2015. [arxiv, doi, ±]
  21. K. Edwards, A. Girão, J. van den Heuvel, R. J. Kang, G. J. Puleo and J.-S. Sereni.  Extension from precoloured sets of edges.  Electronic Journal of Combinatorics 25(3): #R3.1 (28 pp.), 2018. [slides, arxiv, doi, ±]
  22. N. Broutin and R. J. Kang.  Bounded monochromatic components for random graphs.  Journal of Combinatorics 9(3): 411-446, 2018. [slides, arxiv, doi, ±]
  23. R. J. Kang, T. Müller and D. B. West.  On r-dynamic colouring of grids.  Discrete Applied Mathematics 186: 286-290, 2015. [arxiv, doi, ±]
  24. R. J. Kang, J. Pach, V. Patel and G. Regts.  A precise threshold for quasi-Ramsey numbers.  SIAM Journal on Discrete Mathematics 29(3): 1670-1682, 2015. [slides, arxiv, postprint, doi, ±]
  25. R. J. Kang and T. Müller.  Arrangements of pseudocircles and circles.  Discrete and Computational Geometry 51(4): 896-925, 2014.  A preliminary version appeared in Proceedings of the 7th European Conference on Combinatorics, Graph Theory and Applications (EuroComb 2013, Pisa), Publications of the Scuola Normale Superiore (CRM Series) 16, 179-183, 2013. [slides, abstract, preprint, doi, ±]
  26. A. P. Dove, J. R. Griggs, R. J. Kang and J.-S. Sereni.  Supersaturation in the Boolean lattice.  Integers 14A: #A4 (7 pp), 2014.  The Dick de Bruijn memorial volume. [arxiv, volume, ±]
  27. S. Griffiths, R. J. Kang, R. I. Oliveira and V. Patel.  Tight inequalities among set hitting times in Markov chains.  Proceedings of the American Mathematical Society 142(9): 3285-3298, 2014. [slides, arxiv, doi, ±]
  28. T. Kaiser and R. J. Kang.  The distance-t chromatic index of graphs.  Combinatorics, Probability and Computing 23(1): 90-101, 2014. [slides, arxiv, doi, ±]
  29. N. Fountoulakis, R. J. Kang, and C. McDiarmid.  Largest sparse subgraphs of random graphs.  European Journal of Combinatorics 35: 232-244, 2014.  A preliminary version of this paper appeared in Proceedings of the 6th European Conference on Combinatorics, Graph Theory and Applications (EuroComb 2011, Budapest), Electronic Notes in Discrete Mathematics 38: 349-354, 2011. [slides, abstract, arxiv, doi, ±]
  30. R. J. Kang, C. McDiarmid, B. Reed and A. Scott.  For most graphs H, most H-free graphs have a linear homogeneous set.  Random Structures and Algorithms 45(3): 343-361, 2014. [slides, preprint, doi, ±]
  31. M. Bordewich and R. J. Kang.  Subset Glauber dynamics on graphs, hypergraphs and matroids of bounded tree-width.  Electronic Journal of Combinatorics 21(4): #P4.19 (26 pp.), 2014.  A preliminary version of this paper appeared in Proceedings of the 38th International Colloquium on Automata, Languages and Programming (ICALP 2011, Zürich), Lecture Notes in Computer Science 6755: 533-544, 2011. [slides, abstract, arxiv, doi, ±]
  32. R. J. Kang.  Improper choosability and Property B.  Journal of Graph Theory 73(3): 342-353, 2013. [slides, arxiv, doi, ±]
  33. R. J. Kang and T. Müller.  Sphere and dot product representations of graphs.  Discrete and Computational Geometry 47(3): 548-568, 2012.  A preliminary version of this paper appeared in Proceedings of the 27th ACM Symposium on Computational Geometry (SOCG 2011, Paris), 308-314, 2011. [abstractdoi, abstractpdf, doi, ±]
  34. R. J. Kang and P. Manggala.  Distance edge-colourings and matchings.  Discrete Applied Mathematics 160(16-17): 2435-2439, 2012.  A preliminary version of this paper appeared in Proceedings of the 5th European Conference on Combinatorics, Graph Theory and Applications (EuroComb 2009, Bordeaux), Electronic Notes in Discrete Mathematics 34: 301-306, 2009. [slides, abstract, doi, ±]
  35. R. J. Kang, L. Lovász, T. Müller and E. R. Scheinerman.  Dot product representations of planar graphs.  Electronic Journal of Combinatorics 18(1): #P216 (14 pp.), 2011.  A preliminary version of this paper appeared in Proceedings of the 18th Symposium on Graph Drawing (GD 2010, Konstanz), Lecture Notes in Computer Science 6502: 287-292, 2011. [abstract, doi, ±]
  36. R. J. Kang, M. Mnich, T. Müller.  Induced matchings in subcubic planar graphs.  SIAM Journal on Discrete Mathematics 26(3): 1383-1411, 2012.  A preliminary version of this paper appeared in Proceedings of the 18th European Symposium on Algorithms (ESA 2010, Liverpool), Lecture Notes in Computer Science 6347: 112-122, 2010. [slides, abstract, postprint, doi, ±]
  37. R. J. Kang, J.-S. Sereni, and M. Stehlík.  Every plane graph of maximum degree 8 has an edge-face 9-colouring.  SIAM Journal on Discrete Mathematics 25(2): 514-533, 2011. [arxiv, postprint, doi, ±]
  38. L. Addario-Berry, S. Griffiths, and R. J. Kang.  Invasion percolation on the Poisson-weighted infinite tree.  Annals of Applied Probability 22(3): 931-970, 2012. [arxiv, pdf, doi, ±]
  39. N. Fountoulakis, R. J. Kang, and C. McDiarmid.  The t-stability number of a random graph.  Electronic Journal of Combinatorics 17(1): #R59 (29 pp.), 2010. [arxiv, doi, ±]
  40. R. J. Kang and T. Müller.  Frugal, acyclic and star colourings of graphs.  Discrete Applied Mathematics 159(16): 1806-1814, 2011.  A preliminary version of this paper appeared in Proceedings of the 8th Cologne-Twente Workshop on Graphs and Combinatorial Optimization (CTW 2009, Paris): 60-63. [slides, abstract, report, postprint, doi, ±]
  41. R. J. Kang and C. McDiarmid.  The t-improper chromatic number of random graphs.  Combinatorics, Probability and Computing 19: 87-98, 2010.  A preliminary version of this paper appeared in Proceedings of the 4th European Conference on Combinatorics, Graph Theory and Applications (EuroComb 2007, Seville), Electronic Notes in Discrete Mathematics 29: 411-417, 2007. [slides, abstract, arxiv, doi, ±]
  42. L. Addario-Berry, L. Esperet, R. J. Kang, C. McDiarmid, and A. Pinlou.  Acyclic improper colourings of graphs with bounded maximum degree.  Discrete Mathematics 310(2): 223-229, 2010.  Note: Special issue devoted to the 21st British Combinatorial Conference (BCC 2007, Reading). [report, postprint, doi, ±]
  43. F. Havet, R. J. Kang, and J.-S. Sereni.  Improper colouring of unit disk graphs.  Networks 54(3): 150-164, 2009.  A preliminary version of this paper appeared in Proceedings of the 7th International Colloquium on Graph Theory (ICGT 2005, Hyères), Electronic Notes in Discrete Mathematics 22: 123-128, 2005. [slides, abstract, report, doi, ±]
  44. L. Addario-Berry, R. J. Kang, and T. Müller.  Acyclic dominating partitions.  Journal of Graph Theory 64(4): 292-311, 2010.  A preliminary version of this paper appeared in Proceedings of the 4th European Conference on Combinatorics, Graph Theory and Applications (EuroComb 2007, Seville), Electronic Notes in Discrete Mathematics 29: 419-425, 2007. [slides, abstract, report, postprint, doi, ±]
  45. F. Havet, R. J. Kang, T. Müller, and J.-S. Sereni.  Circular choosability.  Journal of Graph Theory 61(4): 241-270, 2009. [slides, report, doi, ±]
  46. R. J. Kang, T. Müller, and J.-S. Sereni.  Improper colouring of (random) unit disk graphs.  Discrete Mathematics 308(8): 1438-1454, 2008.  A preliminary version of this paper appeared in Proceedings of the 3rd European Conference on Combinatorics, Graph Theory and Applications (EuroComb 2005, Berlin), Discrete Mathematics and Theoretical Computer Science AE: 193-198, 2005. [slides, abstract, report, doi, ±]

Book chapter

  • R. J. Kang and C. McDiarmid.  Colouring random graphs.  In R. J. Wilson and L. W. Beineke (Eds.), Topics in Chromatic Graph Theory, Encyclopedia of Mathematics and its Applications 156: 199-229, 2015. [preprint, doi, ±]

Abstract in peer-reviewed conference proceedings (besides those above with journal versions)

  • W. Cames van Batenburg and R. J. Kang.  The Bollobás-Eldridge-Catlin conjecture for even girth at least 10.  In Proceedings of the 9th European Conference on Combinatorics, Graph Theory and Applications (EuroComb 2017, Vienna), Electronic Notes in Discrete Mathematics 61: 191-197, 2017. [abstract, arxiv]

Theses

  • R. J. Kang.  Improper colourings of graphs.  DPhil thesis, Mathematical and Physical Sciences Division, University of Oxford, 134 pp., 2008. [ora]
  • R. J. Kang.  On improper colouring of unit disk graphs.  Transfer thesis, Mathematical and Physical Sciences Division, University of Oxford, 44 pp., 2005. [pdf]

Other publications

  • R. J. Kang.  Parties a smidgen smaller.  Nieuw Archief voor Wiskunde (5) 21(4): 2020. [naw]
  • R. J. Kang.  Letter, 'Doet de Radboud Universiteit genoeg voor diversiteit?'  In Vox (Radboud University magazine), July 2020.  [nederlands, english]
  • R. J. Kang.  The latest designs.  Nieuw Archief voor Wiskunde (5) 15(3): 167-168, 2014. [rr, naw]

Editorial work

As of April 2017: support of Fair Open Access principles. See also this, this, this, this and, last but not least, this.
As of April 2019: requests to review manuscripts not yet on a public preprint repository are likely to be refused.

 

Humility±

Current teaching

Previous teaching±

Supervision

Postdoctoral candidates in probabilistic and extremal combinatorics are encouraged to get in touch about the Radboud Excellence Initiative.
The Department of Mathematics welcomes students wishing to conduct their PhD research under the China Scholarship Council programme.

Administration

 



home | writing | duties | links

Last modification:
Visitor count:

shopify traffic stats

Copyright Ross J. Kang